Despite your and your child’s healthcare team’s best efforts to keep your child’s blood sugar within target, severe hypoglycemic episodes can happen, and it’s best to always be prepared for the unpredictable.
Should your child not be able to safely ingest any glucose tablets or fruit juice, you’ll have to administer glucagon, a hormone that raises blood sugar levels. But, which of the injectable or nasal version is best for a child?
Severe hypoglycemia in children
Severe hypoglycemia refers to a situation where blood sugar levels drop very low (often below 2.8 mmol/L) and where the person is unable to seek help or treatment on their own. In teenagers and adults, it refers to a situation where the person would not have been able to treat their low on their own. Symptoms can vary, but generally include shakiness, heavy sweating, confusion, irritability and, in some cases, loss of consciousness that may lead to seizures.
The risk of severe hypoglycemia is higher in children with T1D than in adults with T1D. This could be due to children being less aware of their symptoms and less likely to voice them out.
Severe hypoglycemia episodes are often described as a frightening, panic-inducing, alarming and dangerous episode that leaves people, especially loved ones, feeling helpless and unprepared. Each year, about 10% of people with T1D experience a severe hypoglycemic episode.
Therefore, it’s important to keep an eye out for symptoms of hypoglycemia and to have a plan of action to be able to intervene quickly should blood sugar levels drop significantly.
Treating severe hypoglycemia with glucagon
Glucagon should be administered only in the event of severe hypoglycemia and if the person is unable to ingest any carbs by the mouth (e.g., inability to swallow, loss of consciousness). This emergency treatment releases glucose (sugar) stored in the liver into the bloodstream to raise blood sugar. Blood sugar levels should be back above 4.0 mmol/L within 5 to 20 minutes.
Until recently, glucagon could only be administered by injection. Since 2019, glucagon has also been available as a nasal spray for use in people aged 4 years and older.
Nasal or injectable?
When prepared and administered as recommended, both products perform similarly. However, several studies have highlighted that glucagon isn’t always prepared or administered optimally in an emergency situation, so the treatment may not be as effective.
A recent study conducted in Quebec observed and compared how glucagon was prepared and administered by parents (or guardians) of children with T1D and school personnel to assess the efficacy of nasal and injectable glucagon. In this study, participants were asked to watch two short instructional videos on both types of glucagon. Three months later, they participated in a simulation in which they had to administer both types of glucagon in a stressful situation.
The study showed that nasal glucagon was not only faster and easier to administer, but its administration also had a better success rate than injectable glucagon.
Many mistakes were made when administering injectable glucagon, such as forgetting to remove the air from the syringe, injecting the diluent without mixing it with the glucagon powder first, or giving a full dose instead of the half-dose required for a child. Some participants even tried to administer insulin.
Mistakes were less frequent with nasal glucagon (e.g., not pushing the plunger all the way in).
Nasal glucagon appears to show many advantages over injectable glucagon, especially in school settings for children with T1D. However, it’s important to remember here that nasal glucagon is only approved for children aged 4 years and older, so injectable glucagon is the only treatment available for younger children.
Learning from videos
Study participants were also asked how they preferred learning how to use glucagon. Hands-on training and videos, or a combination of both, were the most frequently cited methods. Many participants also believed that they could learn how to use nasal glucagon with an instruction video.
The ease of access at any time and the possibility to share them with other family members or friends were among the reasons videos were so liked. With a video, whoever is in charge of a child with T1D can easily and quickly get training.
The videos used for the study were developed as part of our Support training platform. You can view, download and share them using the following links:
- Yue-Pei Wang et al., Comparison of Intranasal and Injectable Glucagon Administration among Pediatric Population Responders. Manuscript under preparation.
- Madar, Houssein et al. Influence of severe hypoglycemia definition wording on reported prevalence in adults and adolescents with type 1 diabetes: a cross-sectional analysis from the BETTER patient-engagement registry analysis. Acta diabetologica vol. 60,1 (2023): 93-100. https://link.springer.com/article/10.1007/s00592-022-01987-9
- Brazeau, Anne-Sophie et al. Self-reported severe and nonsevere hypoglycemia in type 1 diabetes: population surveillance through the BETTER patient engagement registry: development and baseline characteristics. Canadian journal of diabetes vol. 46,8 (2022): 813-821. https://www.canadianjournalofdiabetes.com/article/S1499-2671(22)00134-4/fulltext
Written by: Sarah Haag RN. BSc.
- Nathalie Kinnard, scientific writter and research assistant
- Rémi Rabasa-Lhoret, M.D., Ph.D.
- Anne-Sophie Brazeau, Dt.P., Ph.D.
Jacques Pelletier, Marie-Christine Payette, Claude Laforest, Sonia Fontaine, patient partners of the BETTER project
Linguistic revision by: Marie-Christine Payette